Q: Does all chemotherapy cause nausea and vomiting?
Different types of chemotherapy can have different effects. Some chemotherapy medications have a very high risk of nausea and vomiting while others carry a minimal risk of this side effect. Some cause acute nausea and vomiting (within the first 24 hours of receiving chemotherapy), others cause the symptoms days after treatment.
Your doctor and your oncology care team can help you understand how likely it is that the particular treatment you are receiving will cause nausea and vomiting and can help you plan to manage your symptoms to minimize the discomfort involved with receiving chemotherapy!
Q: Why does chemotherapy often cause these symptoms?
Nausea and vomiting are controlled by the central nervous system by a number of different pathways.
Nausea and vomiting is controlled by two areas of the brain: the vomiting center, which has overall control of vomiting, and the Chemoreceptor Trigger Zone (CTZ), which sends signals to the vomiting center.
The brain's vomiting center gets information from a number of places, including:
- the Chemoreceptor Trigger Zone (CTZ)
- senses, such as taste and smell
- emotions, such as fear and distress
- the inner ear
- the stomach
Chemotherapy sends messages to the brain's vomiting center in two ways:
- Through the Chemoreceptor Trigger Zone (CTZ). Chemotherapy drugs cause the body to release certain chemicals like serotonin, dopamine, and histamine. These chemicals activate the brain's CTZ and vomiting center.
- Through the gastrointestinal system – chemotherapy works by stopping or slowing the growth of cancer cells, which grow and divide quickly. But it can also harm healthy cells that grow and divide quickly, such as those in the lining of your mouth, stomach and intestines. This damage can cause serotonin to be released. The serotonin serves as a messenger that signals the brain’s vomiting center.
Q: How long do these symptoms last?
Acute Chemotherapy Induced Nausea and Vomiting (CINV) can begin within a few minutes to several hours after chemotherapy and usually ends within 24 hours. The nausea and vomiting is generally most severe for the first 5 or 6 hours after therapy.
Delayed CINV occurs more than 24 hours after chemotherapy and may continue for several days. The nausea and vomiting is usually most severe about 48 to 72 hours after treatment and can last for up to 6 or 7 days.
Anticipatory CINV affects people who suffered nausea and vomiting in previous cancer treatments. Anticipatory CINV can be triggered by things that a person associates with chemotherapy, including certain smells, tastes, objects, or images.
Q: What are the most effective medications to treat nausea and vomiting?
The most effective medications may depend on the type of chemotherapy you are receiving and your risk of CINV. Here at UNC, the Comprehensive Cancer Support Program staff can help your doctor find the best combination of drugs to control your symptoms effectively.
You should talk to your doctor before you start chemotherapy, as many times you can take a medication before chemotherapy if you are at risk for CINV.
Q: Is there anything I can try if I don’t want to take a medication?
If you have anticipatory nausea and vomiting, there are a number of techniques that you can use to help with these symptoms. These include guided imagery, hypnosis, relaxation techniques, behavioral modification techniques and distraction. The UNC Comprehensive Cancer Support Program team can help direct you to these resources.
For acute or delayed nausea and vomiting, some people find that it helps to change their eating habits and diet. UNC has a nutritionist on our care team who can help you make changes to avoid nausea and vomiting. The National Cancer Institute also offers a free e-book with eating hints: http://www.cancer.gov/cancerinfo/eatinghints
Other non-medication approaches to control CINV include guided imagery, acupuncture, acupressure and hypnosis.
For more information, visit us on the web at http://unclineberger.org/ccsp